Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 186, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 23, 2025, 6:58 AM CDT for Aurora County, Davison County, Douglas County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2025, 6:58 AM CDT (11:58 UTC)
- Expired
- Jul 23, 2025, 7:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Davison County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:24 AM CDT, 3 hours 34 minutes earlier. Its key messages:
- A Heat Advisory is in effect for mainly northwest IA and northeast NE this afternoon and evening. Heat indices up to 105 are expected.
- Strong to severe thunderstorms capable of producing damaging wind gusts up to 70 mph, heavy rainfall, and some small hail are possible this afternoon and evening.
- Thursday and Friday look to be mostly dry and not as hot, with highs in the 80s and lows in the 60s. Still a touch on the humid side.
- Saturday through Monday will see high humidity surge back into the area with a good chance for dangerous heat each day.
Area forecast discussion, Jul 23, 3:24 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
324 AM CDT Wed Jul 23 2025
.KEY MESSAGES...
- A Heat Advisory is in effect for mainly northwest IA and
northeast NE this afternoon and evening. Heat indices up to
105 are expected.
- Strong to severe thunderstorms capable of producing damaging
wind gusts up to 70 mph, heavy rainfall, and some small hail
are possible this afternoon and evening.
- Thursday and Friday look to be mostly dry and not as hot,
with highs in the 80s and lows in the 60s. Still a touch on
the humid side.
- Saturday through Monday will see high humidity surge back
into the area with a good chance for dangerous heat each day.
&&
.DISCUSSION...
Issued at 323 AM CDT Wed Jul 23 2025
Low confidence threat for isolated showers and thunderstorms early
this morning. While there is a bit of a lack of moisture in the 925-
800mb layer, the low level jet does focus on southeast SD through
mid morning, so some spotty shower and thunderstorm activity will be
possible. For now severe weather with any activity that can develop
is unlikely. A few models try to build the activity in southern ND
southward early this morning as well but for now expected storm
motion makes this unlikely.
The right entrance region of the upper level jet will drift east
across the area today, acting as the driving force for an incoming
frontal boundary. A run through of the latest model soundings
indicates plenty of instability but fairly weak shear. There will be
some speed and directional shear in the lowest km or two, but with
mid and upper level winds generally 30 knots or less the structure
of the storms will likely lean towards multi cellular and outflow
dominant storms. The lack of shear and deep warm cloud depth
definitely make the production of large hail much more difficult, so
suspect that a few water loaded updrafts will produce some strong
winds gusts to around 70 mph and locally heavy rain. If the right
entrance region of the upper level jet was more stationary heavy
rain and more widespread flash flooding potential would be in place,
but for now this jet looks to move eastward through this afternoon
and tonight which will limit the training potential of the
developing storms. While some shorter term training is likely during
initial development the eastward moving jet should keep the low level
boundary from locking into place. So, some very local heavy
rain of 3-5" is possible given the expected instability, upper
level flow parallel to the front and PWAT values of 1.75".
Otherwise another hot and humid day for many, especially northwest
IA, far southeast SD and northeast NE. A heat advisory will be in
effect for these areas, but with the incoming front and potential
showers and thunderstorms the heat will diminish more quickly this
evening than yesterday.
Less unstable air builds into the area on Thursday as the wave
responsible for todays thunderstorms moves east of the area. However
the area remains in some weaker westerly flow aloft which will
result in a possible weak wave moving across the Northern Plains.
This will only result in a very low end chance for showers and
thunderstorms with the better chances in northern and central SD.
Temperatures will be much more reasonable on Thursday as well with
highs mostly in the lower to middle 80s. Humidity will still be a
bit high, but dew points will mostly be mid 60s to around 70 degrees.
Weak mid and upper level ridging will keep any potential activity on
Friday very isolated as forcing remains minimal. Another seasonally
warm and humid day with highs mostly mid to upper 80s.
The next period of concern for heat and humidity will come Saturday
into Monday as upper level ridging strengthens and mid 70 dew points
spread back into the area. Highs each day will likely be from the
upper 80s to mid 90s with heat indices approaching 100 each day.
While the heat and humidity will lead to daily chances for
thunderstorms, the chances for now remain very low with confidence
in timing and placement of weak waves. There is one better wave that
moves into central SD Saturday night into Sunday morning and could
prove to be the better chance, but capping will likely be a problem
for many locations.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1038 PM CDT Tue Jul 22 2025
Mostly VFR conditions with occasional MVFR conditions are
expected this TAF period mostly due to increasing shower and
thunderstorm chances. Taking a look at satellite imagery, mostly
clear conditions continue this evening. From here, expect the
quieter condition to continue through daybreak on Wednesday. As
cloud cover begins to build in from the west, can't rule out an
occasional shower during the morning hours mainly across the
areas north of I-90 and west of the James River Valley.
However, the better shower and thunderstorm chances won't likely
develop until the afternoon/evening hours as a cold front
progresses through the area. With this in mind, added in a tempo
groups for each TAF site to fine tune timing details.
Otherwise, predominantly southerly to southwesterly winds ahead
of the cold front will become more northerly behind the front to
end the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon today to 8 PM CDT this evening for
SDZ070-071.
MN...None.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
IAZ003-012>014-020>022-031-032.
NE...Heat Advisory from noon today to 8 PM CDT this evening for
NEZ013-014.
&&
DISCUSSION...08
AVIATION...05Hazardous weather outlook, Jul 23, 4:41 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 441 AM CDT Wed Jul 23 2025 MNZ071-072-097-098-SDZ038>040-050-052>070-240945- Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 441 AM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible this morning but at this time they are not expected to become severe. Brief heavy rain and lightning will be the main threats. This afternoon strong to severe storms will be more likely with wind gusts to 70 mph and locally heavy rain the main threats with some smaller hail possible as well. Some very isolated locations could receive 3 to 5 inches of rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very isolated thunderstorms will be possible Friday into the weekend with a storm or two possibly becoming severe. More hot and humid conditions are likely this weekend and into early next week with heat index values in the 90s to lower 100s possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014- SDZ071-240945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon- Dakota-Union- 441 AM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Hot and humid conditions will continue today with heat indices up to 105 degrees possible. Please be sure to drink plenty of water if you will be outside today. Isolated showers and thunderstorms will be possible this morning but at this time they are not expected to become severe. Brief heavy rain and lightning will be the main threats. Late this afternoon into this evening strong to severe storms will be more likely with wind gusts to 70 mph and locally heavy rain the main threats with some smaller hail possible as well. Some very isolated locations could receive 3 to 5 inches of rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very isolated thunderstorms will be possible Friday into the weekend with a storm or two possibly becoming severe. More hot and humid conditions are likely this weekend and into early next week with heat index values in the 90s to lower 100s possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:20 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Jerauld, Sanborn | 40 min |
| Jul 23, 7:47 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 43 min |
| Jul 23, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner | 45 min |
| Jul 23, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 60 min |
| Jul 23, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 62 min |
| Jul 23, 9:00 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 45 min |
| Jul 23, 9:30 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 30 min |
| Jul 23, 6:11 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.